Author Topic: Meclizine  (Read 5376 times)

Leandrews

  • Newbie
  • *
  • Posts: 2
Meclizine
« on: May 22, 2007, 05:35:14 pm »
I was diagnosed 9 months ago with a small (3mm) AN. My sypmtoms were/are a swimming feeling...reduced concentration...one doctor put me on Meclizine and I felt better.

Recently I saw an ENT (potential surgeon) as my smptoms have worsened and he warned me not to take Meclizine as it is a vestibulary suppressant and that long term it would be detrimental. I went off and now I definetley feel worse.

I would love to hear form anyone who has tried Meclizine and if it helped with their vestibulary issues long term.

I have been on the sidelines ...and reading...and am extremely impressed with the sensitive and intelligent responses of forum members.


ppearl214

  • Administrator
  • Hero Member
  • *****
  • Posts: 7447
  • ANA Forum Policewoman - PBW Cursed Cruise Director
Re: Meclizine
« Reply #1 on: May 22, 2007, 05:39:12 pm »
hi and welcome.  Good to see you here. I tried Meclizine and it didn't do anything for me.  It was then mentioned to me that low dose Valium has been known to help. I was on 2mg 2x/day for a short period of time. That did seem to help me.  I haven't been on it for quite a few months now and when the vertigo decides to wreck havoc, there are some vestibular exercises my neuro-oncologist gave me that seems to help.

Glad you are enjoying the forums and look forward to further participation from you.

Again, welcome!

Phyl
"Gentlemen, I wash my hands of this weirdness", Capt Jack Sparrow - Davy Jones Locker, "Pirates of the Carribbean - At World's End"

Betsy

  • Full Member
  • ***
  • Posts: 176
Re: Meclizine
« Reply #2 on: May 22, 2007, 07:39:45 pm »
Hello,

Welcome to the forum.  You'll find a terrific group of people here!

I too was given meclizine to treat my vertigo, but that was before we found out about the AN.  I found it to be very sedating.  After a week or so I decided I didn't want to take something that basically made me into a zombie 100% of the time, in hopes of preventing vertigo that was only occurring 3-4 times a month, so I stopped taking it.  The nurse practicioner in my doctor's office said that meclizine, or antivert, is often prescribed for vertigo caused by inner ear problems, but that it wouldn't have much effect on vertigo caused by an AN.  Fortunately, it's been almost 5 weeks since I had vertigo and I'm hoping it's a thing of the past.

Have you had a second MRI yet?  According to one doctor I've talked to, the second MRI can provide more useful info because they already know the AN is there and set it up to scan smaller layers to get a better view.

Post when you can and let us know how you're doing.

Betsy



15mm left side AN, diagnosed 4/25/07, radiosurgery via Trilogy 8/22/07.  Necrosis & shrinkage to 12.8mm April 2009

Leandrews

  • Newbie
  • *
  • Posts: 2
Re: Meclizine
« Reply #3 on: May 22, 2007, 08:02:15 pm »
Hi... Thank you for your response....I have this swimming feeling 24-7...so I was happy to get some relief from Meclizine...but I will try the valium route to see if that gives me some relief.

...I have had a second MRI ...I am at a frustrating moment ...where my medical notes say that my AN has not grown...and yet my new ENT doc...said that my AN was now 1 CM.

 Having read about the House Clinic's offer to read your MRI...I fedexed a copy of both of my MRI today...so it will be interesting to see what they say.

If the valium works...I will definetly let others know...

Lynn

thornapple

  • Jr. Member
  • **
  • Posts: 66
Re: Meclizine
« Reply #4 on: July 08, 2007, 08:04:43 pm »
Hmmm. I would think it was prescribed precisely BECAUSE it is a vestibulary depressent. If one has vestibular disorders, and this helps, it make sense. Why not call him back and find out why he feels it is detrimental long term?

I can't stand meclizine myself. I tried it, and literally could lie down on the floor and zzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzz. I couldn't tell if it helped with brain fog and dizziness because I was asleep.

My doctor prescribed valium, and I was afraid to take it because its reputation. However, it does help suppress the upleasant ear symptoms. It also makes me dizzy. I only take it when symptoms flare up, and take it before I go to bed, or else zzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzzz again. Just half a tablet will suppress the ornery nerve in that ear.

For the woozy nauseated feeling, I use ginger tea and sea bands.

I find I really do need extra rest with this thing. I just get very tired, can't think well, etc. If you get tired, give in to it and see if it helps.

Windsong

  • Sr. Member
  • ****
  • Posts: 492
Re: Meclizine
« Reply #5 on: July 08, 2007, 08:38:00 pm »
One of the things i remember about antivert (it was prescribed after an acute viral attack by a hospital) was that my gp said about a week later that it could cause  "flushing" in which case to stop... I would turn bright red in the neck and chest right after taking it... i stopped it and stuck to a small does valium for a short while.... my vesitubular system was really out of whack for quite a while... eventually the other side does compensate and tai chi helped even much later ( abstracts even from nih support that btw)....

Another thing I recall , from many years before that , mentioned by my ent at the time, was that gravol can help some ear(vestibular) situations,  although  at the time it was not known exactly why that was so..... go figure......

windsong